MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 5 RIGHT; PROSTHESIS,KNEEPATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER

SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 5 RIGHT; PROSTHESIS,KNEEPATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Model Number 71420186
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Manufacturing, Packaging or Shipping Problem (2975); Packaging Problem (3007); Inaccurate Information (4051)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery, there was a mislabel issue with the gns ii cmt tib size 5 right.Personal did not notice the error until they could not get insert the device in the final implant.The outer box and stickers said that the device was a gns ii cmt tib size 5 right; however, the implant and the inner packing said it was a gns ii cmt tib size 4 left.Surgeon ended up keeping the gns ii cmt tib size 4 left in and used a 3/4 by 11 insert.The procedure was completed, with a delay less than 30 min, using the same device.
 
Additional Manufacturer Narrative
The device was not returned for evaluation but the pictures were reviewed, and it was confirmed that the device within the inner tray matches the inner tray label but does not match the outer box label or the chart sticks.The clinical/medical investigation concluded that, based on the documentation provided, the root cause of the reported event was multi-party human error.The assessed patient impact was the reported mispack, the subsequent implantation of the unplanned sz 4 (left) tibial baseplate [instead of the planned sz 5 (right)] with sacrifice of tibial coverage, and the 0-30 minute surgical extension.It is unknown if the use of the lesser-sized tibial component may increase the patient¿s risk for early medical and/or surgical intervention.Further patient impact could not be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for knee systems reveals in the intraoperative section that the correct selection of the implant is extremely important.¿ a review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Manufacturing process errors are likely probable causes of the reported event.The contribution of the device to the reported event could be corroborated as the pictures confirms the mispack.This event was previously identified, a quality hold has been issued as a containment action and a review of the rebox process is being performed to mitigate its reoccurrence.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a tka surgery, there was a mislabel issue with the gns ii cmt tib size 5 right.Personal did not notice the error until they could not get insert the device in the final implant.The outer box and stickers said that the device was a gns ii cmt tib size 5 right; however, the implant and the inner packing said it was a gns ii cmt tib size 4 left.Surgeon ended up keeping the gns ii cmt tib size 4 left in and used a 3/4 by 11 insert.The procedure was completed, with a delay less than 30 min, using the same device.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
(component code & investigation findings).Results of investigation: the device was not returned for evaluation but the pictures were reviewed, and it was confirmed that the device within the inner tray matches the inner tray label but does not match the outer box label or the chart sticks.The clinical/medical investigation concluded that, based on the documentation provided, the root cause of the reported event was multi-party human error.The assessed patient impact was the reported mispack, the subsequent implantation of the unplanned sz 4 (left) tibial baseplate [instead of the planned sz 5 (right)] with sacrifice of tibial coverage, and the 0-30 minute surgical extension.It is unknown if the use of the lesser-sized tibial component may increase the patient¿s risk for early medical and/or surgical intervention.Further patient impact could not be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for knee systems reveals in the intraoperative section that the correct selection of the implant is extremely important.¿ a review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Manufacturing process errors are likely probable causes of the reported event.The contribution of the device to the reported event could be corroborated as the pictures confirms the mispack.This event was previously identified, a quality hold and a recall have been issued as containment and remedial actions and a review of the rebox process is being performed to mitigate its reoccurrence as part of the corrective and preventive actions.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: medical device problem code, h7: if remedial action initiated, check type h9: if action reported to fda under 21 usc 360i(f), list correction/removal reporting number.H3, h6: the device was not returned for evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for knee systems reveals in the intraoperative section that the correct selection of the implant is extremely important.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.However, image review confirmed that while the inner tray label matched the device, it did not align with the outer box label or chart stickers.The quality engineering team evaluated the event, and determined the root cause of this event was a manufacturing process error, leading to corrective actions including clarification of rework process procedures, an update to packaging inspection protocols requiring 100% inspection, reinforcement of line clearance in rework instructions, and operator retraining to prevent future mix-ups.The clinical investigation determined the root cause to be multi-party human error, resulting in implantation of an unplanned size 4 (left) tibial baseplate instead of the intended size 5 (right), with associated sacrifice of tibial coverage and a surgical extension of 0¿30 minutes.It is unknown whether the use of the smaller component may increase the patient¿s risk for early medical or surgical intervention.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II CMT TIB SIZE 5 RIGHT
Common Device Name
PROSTHESIS,KNEEPATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14342727
Report Number1020279-2022-02275
Device Sequence Number14773360
Product Code JWH
UDI-Device Identifier03596010206350
UDI-Public03596010206350
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420186
Device Catalogue Number71420186
Device Lot Number21DM14954S
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer07/28/2022
08/10/2022
05/27/2025
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date08/02/2022
08/12/2022
05/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1418-2022
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420166/GNS II CMT TIB SIZE 4 LEFT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale